Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
154 Doctors are Online

Having throat irritation and coughing after quitting smoking. What is wrong?

User rating for this question
Very Good
Answered by

Critical Care Specialist
Practicing since : 1992
Answered : 1607 Questions
Hi There,

I recently quit smoking by cutting down over the past few weeks. I went from smoking 1/2 pack a day to 1-2 a day to none. Now I am experiencing throat irritation,a little bit of coughing which brings up mucus from my throat as well as mild nausea,dizziness/lightheadedness. I was just wondering if these are some of the effects of nicotine withdrawal,as I notice I can breathe better than I remember. What can I do to help the throat irritation as well?
Posted Wed, 31 Oct 2012 in Smoking and Alcohol Addiction
Answered by Dr. Sadiq Mughal 5 hours later
Thanks for your question.

I am happy to know that you have quit smoking. The active ingredient in tobacco is nicotine which is highly addictive and affects the portion of brain that is associated with pleasurable feeling.

The usual symptoms of nicotine withdrawal are:

Craving for smoking
Inability to concentrate
Sore throat
Postnasal drip
Constipation, stomach pain
Sore tongue and/or gum

All symptoms you have mentioned are due to nicotine withdrawal. You are right in assessing that your symptoms are due to nicotine withdrawal.

Improvement in your breathing is also due to cessation of smoking, as nicotine produce vasoconstriction of bronchial smooth muscle. Once you stop smoking, there is no nicotine, to cause bronchial smooth muscle constriction.

Management of nicotine withdrawal symptoms:

It can be divided into 3 categories:

No1. Avoiding the triggers for smoking

No2 Developing skills to overcome nicotine withdrawal symptoms


Triggers for smoking are:

Being around smokers
Feeling stressed
Being in car
Drinking coffee or tea
Drinking an alcoholic beverage
Enjoying a meal
Feeling bored

All the factors mentioned above cannot be avoided altogether, but one has to develop special skills, to overcome crave for smoking, when these factors are around.

The special skill can be summarized by five D pneumonic:

Delay until urge passes, usually within 3 to 5 minutes

Distract yourself, call a friend or go for a walk

Drink water to fight off craving
XXXXXXX Breath, relax close your eyes and take 10 slow, XXXXXXX breaths

Discuss your feeling with someone close to you

Medicine used for withdrawal symptoms

Antidepressant Bupropion seems to reduce the craving for nicotine and curb appetite

Varenicline works by blocking the pleasant effects on the brain of nicotine from smoking.

Nicotine replacement products are also available like nasal spray and patch.

The other ways are:
Get more rest
Take multivitamin
Relax and reward yourself


Most withdrawal symptoms peak 48 hours after you quit and are completely gone in 6 months
The symptoms of withdrawal from nicotine are unpleasant, stressful, but only temporary. All these symptoms will eventually pass as long as you refrain from cigarette smoking. If you give in to the urge to have a cigarette you will back at ground zero.

Hope I answered your question. If you have any more query, do post you follow up I will be happy to reply.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Addiction Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor